iCliniq logo

Ask a Doctor Online Now

HomeAnswersCardiologyischemic heart diseaseCan anticoagulants be taken after knee surgery? Kindly help.

Does a patient with ischemic heart disease need blood thinners after undergoing knee joint surgery?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Chithranjali Ravichandran

Published At July 6, 2022
Reviewed AtNovember 6, 2023

Patient's Query

Hello doctor,

An 80-year-old man underwent a recent septic arthritic joint surgery and was hospitalized for 20 days. The medications prescribed were Levothyroxine 150 mg, Atorvastatin 20 mg, Ramipril 10mg, Bendroflumethiazide 2.5 mg, Metformin 500 mg twice daily, Tamsulosin 400 mg, and Lansoprazole 15 mg. He was discharged from the hospital with D3 replacement medication. Doxycycline antibiotics were given for five weeks. While in heart murmur and leaky valve confirmed but no action taken. Nothing else was given on the day of discharge. Blood thinner injections were also stopped. My question is, with a person of this age hypothetically, should the thinners have been continued due to the patient being at higher risk of clotting and heart attack due to the health factors and non-weight bearing for the next coming weeks?

Hi,

Welcome to icliniq.com.

I have gone through the details you provided. The patient has had recent joint surgery. He has ischemic heart disease. But you have not mentioned angioplasty, bypass, or any blockages. If the patient has knee or hip joint surgery, he will need anticoagulant medication. Also, he has ischemic heart disease, for which he also needs antiplatelet medication. So he will require blood thinners. Thanks.

Patient's Query

Hi,

Thank you for the response.

The patient had the right knee joint washout due to sepsis, with no removal. The patient was unaware of the heart condition and was made aware of the condition during hospitalization. That was the stage he had a heart murmur; and a leaky heart valve. During the hospital stay, nothing was done for either of these conditions. Blood-thinning medication was stopped on the day of discharge from the hospital. Due to the heart ischemia and sepsis wash on the right knee, would you still think the patient would need antiplatelet medication and the blood thinners also?

Hi,

Welcome back to icliniq.com.

I have gone through the details. A leaky heart valve is not necessarily due to ischemic heart disease. The ischemic heart disease diagnosis is based on symptoms, ECG (electrocardiogram), 2D echocardiography, and coronary angiography. So antiplatelets cannot be started on the basis of a leaky valve alone. In this knee joint surgery, if he is mobilized out of bed, there is no need for an anticoagulant; if not, then he will require it. Thanks.

Patient's Query

Hello doctor,

He was 70% non-weight bearing due to the swelling. With regards to the medication, while in the hospital had an electrocardiogram (ECG) and found out from one report that patient had an enlarged heart of 580 gm with concentric left ventricular hypertrophy and, in the posterior wall of the left ventricular also possibly an area of fibrosis. Severe calcified atheromatous narrowing involving the left anterior descending coronary artery. The right main coronary artery is dismayed with mild atheroma. The left circumflex branch is normal. The cardiac valves and atria were normal. The thoracic aorta showed moderate to severe atherosclerosis. For a patient to have this type of heart disease, could it be said hypothetically that they should have been on other medication for a heart condition but also with this, should they not still have been kept on blood thinners for the duration of time whilst not fully weight-bearing. I greatly appreciate your help on this matter.

Hi,

Welcome back to icliniq.com.

These are histology reports (attachment removed to protect the patient's identity). Are these autopsy findings?Heart disease can be asymptomatic. Electrocardiography (ECG), and echocardiography may not show it. Coronary angiography is a definitive test to see blockages. These histology findings can be seen in old age. For knee surgery, as he was not completely mobilized, he may have been given an anticoagulant. Thanks.

Patient's Query

Hi,

Thank you for the reply, doctor.

Two months back, my father passed away. What I am trying to establish from these findings of the autopsy report is that there should not have already been signs showing on any scans previously done. Also, if they would already have him on anticoagulants, why would they have stopped it if he is not going to be fully weight-bearing for up to 4 or 5 weeks. Yes, he was 80 years old with a history of high blood pressure, and in the post-mortem report, they say he previously had heart complications which were incorrect. We were told on the first when he passed, he had no heart condition, but then, at the end of the hospitalization, we got the post-mortem report stating he had died from ischemia heart disease. Would this not have been seen or found over the years from any tests done and have had medication? I am trying to establish if the blood thinners and another heart medication would have made a difference. I want to understand if the anticoagulants or if he had been put on heart medication for his condition would have made any difference to the outcome we had on the first.

Hi,

Welcome back to icliniq.com.

I have already answered this. Thanks.

Patient's Query

Hello doctor,

Thank you for the reply. So I will ask a different question as I believe I have made you uncomfortable knowing this is my father. From a medical point of view, if a patient came into you on blood pressure medication, what checks would you do if their blood pressure dropped and became low? Is there a set routine of checks for low blood pressure that would normally be done and the same if the blood pressure is higher than normal? I am just trying to understand things in my mind as do how things work?

Hi,

Welcome back to icliniq.com.

Whenever blood pressure goes up or down, we have to see what is the cause for it. Investigations depend on the patient's profile. The initial analysis may be an electrocardiogram (ECG) or Echo and cardiac markers. Thanks.

Patient's Query

Hello doctor,

Thank you for the reply. As I am not a professional, I do not know what other questions to ask, and I can only go from the information I have from the autopsy. I do not have any other reports from the hospital stay.

Hi,

Welcome back to icliniq.com.

My gratitude.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sapkal Ganeshrao Patilba
Dr. Sapkal Ganeshrao Patilba

Cardiology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Cardiology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy